I have multiple sclerosis and my dermatoligist tells me that I can't get Restalyne nor Botox. My neurologist on the other hand says it's okay. Who's right and why?
Having Restylane or Botox Despite Multiple Sclerosis?
Doctor Answers (7)
MS patients cleared by neurologist for Botox Cosmetic
Take heart, Youngatheart, take heart...
I have several patients who have to be cleared by their neurologists to continue receiving Botox Cosmetic injections. I certainly was hesitant at first, as MS is not my area of expertise, but the patients were reassured by their neurologist (who is an expert in the field of MS) that there was no contraindication. You can take the opinion of your neurologist and if the derm refuses to treat you, seek out another provider.
Restylane, Botox and multiple sclerosis
To my knowledge, having a neurologic condition such as multiple sclerosis is not a contraindication to Restylane. MS (and essentially all neuromuscular conditions), however, is definitely a contraindication for Botox. Hope this helps.
No elective chemically active injections for MS patients
You need to follow the advice of the physician who would be responsible for treating you; in this case, the Dermatologist.
The causes of an exacerbation or precipitation of Multiple Sclerosis are many and not well understood. I have seen one infection following filler (Restylane) injection out of many thousands and it was in a patient who was on immunosupressive therapy for MS.
Botox is a neuractive agent which has its effect on the neuromuscular junction. While MS involves the Myelin or white matter in the Brain and Spinal Cord, the neuromuscular Junction may not be involved. However, since we do not know the potential for Botox to precipitate an MS exacerbation, I would avoid its use in a patient with MS. Although there may be no effect, the consequences of an effect could be so significant I would avoid it altogether.
You might also like...
Your dermatologist is being conservative
My father use to say to me: "You should listen if the butcher tells you the meat is bad". Do not make doctors do what they don't want to do. The dermatologist's opinion should be respected. However, that does not mean that you should not have Botox and Restylane. In particular, I can see no good reason you can't have Restylane with a history of MS. Also Botox is often used in a setting of MS to relieve muscle spams. There are situations for which, Botox could be contraindicated. This would include a situation were the muscles of facial expression have been affected particularly if there is difficulty closing the eyes.
If your MS is currently mild and well controlled, you can probably safely have Botox so your neurologist is likely correct. Just do not expect your dermatologist to perform the treatment.
Botox with MS
Both your neurologist and your dermatologsit are correct. The warning label says to avoid it in patients with neurologic disorders and if your neurologist says its OK, you probably can get it done.
If your neurologist gives you the green light then it is okay.
If your neurologist gives you the green light, then it is okay to proceed with Botox and with the Restylane. It is a contraindication to use Botox in neuromuscular diseases, but the reasoning is not completely correct. The fear is that you are going to potentiate any neuromuscular problem by adding Botox. However, if your neurologist says okay, then there should be no problem. Good luck and enjoy the Botox and Restylane.
Web reference: http://www.RealPlasticSurgery.com
They are both right
Your dermatologist is correct that the use of Botox is contraindicated in any neuromuscular disorder. Your neurologist is correct that Restylane can be used in patients with MS. So, you may proceed at least with that part of your quest for rejuvenation. Good luck!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.